Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 13, NWS Jackson, KY

March 1, 202113 counties in Kentucky

NWS Jackson, KY issued this areal flood warning at Mar 1, 2021, 2:33 AM EST for 13 counties in Kentucky. It was in force for 15 hr. 19 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2021, 2:33 AM EST (07:33 UTC)
Expired
Mar 1, 2021, 6:00 PM EST
In force
15 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Estill County, KY, Floyd County, KY, Jackson County, KY, Johnson County, KY, Lee County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Morgan County, KY, Powell County, KY, Rockcastle County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:47 AM ESTFLOOD1 Ne Jinks, KYKY 594 BLOCKED DUE TO HIGH WATER ACROSS THE ROAD BETWEEN MM 7-13.
Mar 1, 4:47 AM ESTFLOOD1 Nw Burkhart, KYPART OF KY 1094 CLOSED DUE TO HIGH WATER ACROSS THE ROAD.
Mar 1, 4:47 AM ESTFLOOD1 Ssw Ravenna, KYKY 1645 CLOSED DUE TO HIGH WATER ACROSS THE ROAD.
Mar 1, 4:47 AM ESTFLOOD1 Sw Baptist, KYKY 2491 CLOSED BETWEEN MILE MAKER 4-6 DUE TO HIGH WATER ACROSS THE ROAD.
Mar 1, 4:47 AM ESTFLOOD1 W Daysboro, KYKY 191 AT MILE MAKER 10-15 CLOSED DUE TO HIGH WATER ACROSS THE ROAD.
Mar 1, 4:47 AM ESTFLOOD1 W Panama, KYKY 205 CLOSED BETWEEN MILE MAKER 2-6 DUE TO HIGH WATER ACROSS THE ROAD.
Mar 1, 4:47 AM ESTFLOOD1 W Witt, KYKY 499 BLOCKED DUE TO HIGH WATER ACROSS THE ROAD BETWEEN MP 6-7.
Mar 1, 5:30 AM ESTFLOOD1 Ne Riceville, KYPORTIONS OF KY-825 CLOSED DUE TO HIGH WATER ACROSS ROAD.
Mar 1, 5:30 AM ESTFLOODWilliamsport, KYMUDSLIDE BLOCKING ONE LANE OF KY 40.
Mar 1, 5:40 AM ESTFLOODCow Creek, KYKY 52 CLOSED BETWEEN MILE MAKERS 9-10 DUE TO HIGH WATER ACROSS THE ROAD.
Mar 1, 5:56 AM ESTFLOODPaintsville, KYWATER RESCUES ONGOING THIS MORNING IN PAINTSVILLE AS THE RIVER CONTINUES TO RISE.
Mar 1, 7:00 AM ESTHEAVY RAIN 3.781 S Barnetts Creek, KY24 HOUR TOTAL.
Mar 1, 7:00 AM ESTHEAVY RAIN 3.86Nws Office/Julian Carro, KY24 HOUR TOTAL.
Mar 1, 8:50 AM ESTFLOOD1 Sse Staffordsville, KYU.S. HWY 23 RAMP TO KY HWY 40 COVERED BY WATER.
Mar 1, 8:51 AM ESTFLOOD1 Wnw Burning Fork, KYUS 460 CLOSED BETWEEN MILE MAKER 4-5 AND 7-8 DUE TO HIGH WATER ACROSS THE ROAD.
Mar 1, 9:00 AM ESTHEAVY RAIN 4.082 Nne Mount Olive, KY24 HOUR TOTAL.
Mar 1, 9:26 AM ESTFLOODTallega, KYKY 708 SOUTH CLOSED BETWEEN MILE MAKER 3-4 DUE TO HIGH WATER ACROSS THE ROAD.
Mar 1, 11:00 AM ESTFLOODLawson, KYSEVERAL HOMES FLOODED ALONG THE KENTUCKY RIVER.
Mar 1, 1:55 PM ESTFLOOD1 Sse Thelma, KYHIGH WATER AND WIDESPREAD FLOODING THROUGHOUT THELMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WGUS43 KJKL 010733
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
233 AM EST Mon Mar 1 2021

KYC025-065-071-109-115-129-153-159-165-175-197-203-237-011500-
/O.NEW.KJKL.FA.W.0013.210301T0733Z-210301T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Estill KY-Floyd KY-Jackson KY-Johnson KY-Lee KY-
Magoffin KY-Martin KY-Menifee KY-Morgan KY-Powell KY-Rockcastle KY-
Wolfe KY-
233 AM EST Mon Mar 1 2021

The National Weather Service in Jackson has issued a

* Flood Warning for...
  Estill County in east central Kentucky...
  South Central Menifee County in east central Kentucky...
  Southeastern Powell County in east central Kentucky...
  Johnson County in northeastern Kentucky...
  West Central Martin County in northeastern Kentucky...
  Northeastern Rockcastle County in south central Kentucky...
  Northwestern Breathitt County in southeastern Kentucky...
  Northwestern Floyd County in southeastern Kentucky...
  Northwestern Jackson County in southeastern Kentucky...
  Lee County in southeastern Kentucky...
  Magoffin County in southeastern Kentucky...
  Southern Morgan County in southeastern Kentucky...
  Wolfe County in southeastern Kentucky...

* Until 1000 AM EST Monday.

* At 233 AM EST, Doppler radar and observations indicate that very 
  heavy rain fell due to persistent showers and thunderstorms. 
  Flooding is ongoing over much of the warned area.

Some locations that will experience flooding include...
  Paintsville, Irvine, Salyersville, Beattyville, Campton, Mason, 
  Simpson, Lewis, Fincastle, Ravenna, Lexie, Malaga, Gilmore, Upper 
  Gilmore, Lower Gilmore, Landsaw, Paxton, Hazel Green, Daysboro and 
  Trent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3756 8417 3757 8409 3764 8413 3767 8409
      3772 8410 3786 8349 3790 8308 3800 8302
      3799 8302 3796 8299 3800 8294 3788 8261
      3785 8267 3779 8270 3761 8319 3754 8357
      3752 8421

$$

GREIF
4 follow-up statements
888 
WGUS43 KJKL 011416
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
916 AM EST Mon Mar 1 2021

KYC025-065-071-109-115-129-153-159-165-175-197-203-237-012100-
/O.EXT.KJKL.FA.W.0013.000000T0000Z-210301T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Estill KY-Floyd KY-Jackson KY-Johnson KY-Lee KY-
Magoffin KY-Martin KY-Menifee KY-Morgan KY-Powell KY-Rockcastle KY-
Wolfe KY-
916 AM EST Mon Mar 1 2021

The National Weather Service in Jackson has extended the

* Flood Warning for...
  Estill County in east central Kentucky...
  South Central Menifee County in east central Kentucky...
  Southeastern Powell County in east central Kentucky...
  Johnson County in northeastern Kentucky...
  West Central Martin County in northeastern Kentucky...
  Northeastern Rockcastle County in south central Kentucky...
  Northwestern Breathitt County in southeastern Kentucky...
  Northwestern Floyd County in southeastern Kentucky...
  Northwestern Jackson County in southeastern Kentucky...
  Lee County in southeastern Kentucky...
  Magoffin County in southeastern Kentucky...
  Southern Morgan County in southeastern Kentucky...
  Wolfe County in southeastern Kentucky...

* Until 400 PM EST Monday.

* At 916 AM EST, local law enforcement reported ongoing flooding in 
  the warned area.

Some locations that will experience flooding include...
  Paintsville, Irvine, Salyersville, Beattyville, Campton, Mason, 
  Simpson, Lewis, Fincastle, Ravenna, Lexie, Malaga, Gilmore, Upper 
  Gilmore, Lower Gilmore, Landsaw, Paxton, Hazel Green, Daysboro and 
  Trent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3756 8417 3757 8409 3764 8413 3767 8409
      3772 8410 3786 8349 3790 8308 3800 8302
      3799 8302 3796 8299 3800 8294 3788 8261
      3785 8267 3779 8270 3761 8319 3754 8357
      3752 8421

$$

KAS
934 
WGUS83 KJKL 012045
FLSJKL

Flood Statement
National Weather Service Jackson KY
345 PM EST Mon Mar 1 2021

KYC065-071-109-115-129-159-165-175-197-203-012055-
/O.CAN.KJKL.FA.W.0013.000000T0000Z-210301T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Estill KY-Floyd KY-Jackson KY-Johnson KY-Lee KY-Martin KY-Menifee KY-
Morgan KY-Powell KY-Rockcastle KY-
345 PM EST Mon Mar 1 2021

...FLOOD WARNING IS CANCELLED FOR ESTILL, SOUTH CENTRAL MENIFEE, 
SOUTHEASTERN POWELL, JOHNSON, WEST CENTRAL MARTIN, NORTHEASTERN 
ROCKCASTLE, NORTHWESTERN FLOYD, NORTHWESTERN JACKSON, LEE AND 
SOUTHERN MORGAN COUNTIES...

Flooding continues along some of the larger creeks and rivers. 
Please continue to heed remaining road closures.

LAT...LON 3759 8345 3760 8345 3761 8345 3763 8345
      3764 8342 3769 8329 3767 8325 3767 8324
      3765 8323 3763 8323 3757 8345 3758 8345

$$

KYC025-153-237-012100-
/O.CON.KJKL.FA.W.0013.000000T0000Z-210301T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Magoffin KY-Wolfe KY-
345 PM EST Mon Mar 1 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR 
NORTHWESTERN BREATHITT, SOUTHWESTERN MAGOFFIN AND SOUTHEASTERN WOLFE 
COUNTIES...

At 345 PM EST, local law enforcement reported flooding continuing 
along Quicksand Creek in Breathitt County.

Some locations that will experience flooding include...
  Taulbee, Moct, Keck, Rock Lick, Sewell, Vancleve, Wilhurst, 
  Fivemile, Mountain Valley, Frozen Creek and Bays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3759 8345 3760 8345 3761 8345 3763 8345
      3764 8342 3769 8329 3767 8325 3767 8324
      3765 8323 3763 8323 3757 8345 3758 8345

$$

KAS
470 
WGUS43 KJKL 012049
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
349 PM EST Mon Mar 1 2021

KYC025-153-237-012300-
/O.EXT.KJKL.FA.W.0013.000000T0000Z-210301T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Magoffin KY-Wolfe KY-
349 PM EST Mon Mar 1 2021

The National Weather Service in Jackson has extended the

* Flood Warning for...
  Northwestern Breathitt County in southeastern Kentucky...
  Southwestern Magoffin County in southeastern Kentucky...
  Southeastern Wolfe County in southeastern Kentucky...

* Until 600 PM EST.

* At 349 PM EST, local law enforcement reported flooding along 
  Quicksand Creek.

Some locations that will experience flooding include...
  Taulbee, Moct, Keck, Rock Lick, Sewell, Vancleve, Wilhurst, 
  Fivemile, Mountain Valley, Frozen Creek and Bays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3759 8345 3760 8345 3761 8345 3763 8345
      3764 8342 3769 8329 3767 8325 3767 8324
      3765 8323 3763 8323 3757 8345 3758 8345

$$

KAS
917 
WGUS83 KJKL 012218
FLSJKL

Flood Statement
National Weather Service Jackson KY
518 PM EST Mon Mar 1 2021

KYC153-237-012228-
/O.CAN.KJKL.FA.W.0013.000000T0000Z-210301T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Magoffin KY-Wolfe KY-
518 PM EST Mon Mar 1 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MAGOFFIN AND 
SOUTHEASTERN WOLFE COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3763 8345 3764 8342 3767 8332 3765 8327
      3765 8326 3764 8324 3763 8324 3757 8345
      3758 8345

$$

KYC025-012300-
/O.CON.KJKL.FA.W.0013.000000T0000Z-210301T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-
518 PM EST Mon Mar 1 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING FOR 
NORTHWESTERN BREATHITT COUNTY...

At 518 PM EST, local law enforcement reported flooding along 
Quicksand Creek.

Some locations that will experience flooding include...
  Keck, Taulbee, Sewell, Moct, Rock Lick, Vancleve, Wilhurst, 
  Fivemile, Frozen Creek and Bays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3763 8345 3764 8342 3767 8332 3765 8327
      3765 8326 3764 8324 3763 8324 3757 8345
      3758 8345

$$

KAS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Mar 1, 12:25 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 1, 12:25 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1225 AM EST Mon Mar 1 2021

.UPDATE...
Issued at 1130 PM EST SUN FEB 28 2021

This actually makes the second forecast update that has been
issued so far this shift, but due to how busy we have been with
flooding, no AFD was issued with the previous update. The first
update removed the late afternoon period from the zone forecast
product, and freshened up the hourly forecast grids with the
latest hourly obs. For this update, the forecast was generally in
good shape with no major changes needed. A few tweaks were made to
the orientation and progression of a slow moving cold front and
the precipitation that is ongoing along it. The changes that were
made to the grids not significant, but the small changes that were
made did freshen up the current forecast products a bit. The
latest obs were again used to establish new trends in the hourly
forecast grids. The updated zones have already been issued.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 530 PM EST SUN FEB 28 2021

Late this afternoon, an upper level low was rotating across the
Hudson Bay region with a trough axis extending southwest into the
Southern Rockies while an upper level ridge as centered near the
southern tip of FL and extending north into the western Atlantic
and southwest into the southern Gulf of Mexico. Multiple
shortwaves in southwest flow were moving from the southern Plains
across the OH Valley and into the mid Atlantic states while a
more robust northern stream shortwave was working into the western
Great Lakes. At the surface, an area of low pressure was centered
in the upper peninsula of MI vicinity with a cold front trailing
south to near the confluence of the OH and MS Rivers and then
south and southwest into the Southern Plains. Meanwhile, a warm
front extended east across the OH Valley into the central
Appalachians. A sfc trough/differential heating boundary extended
from near Rockcastle County east to around Martin County with rain
cooled air in the lower 60s to the north and upper 60s to around
70 readings to the south.

Locally, convection was occurring near and just north of this
with torrential rainfall rates and probably a few wind gusts.
Copious amounts of moisture is being transported into the area at
low and mid levels. Divergence at 300 mb is analyzed across the
central portion of the area with some weak frontogenesis in the
925 to 850 mb layer. PW is in the 1.2 to 1.4 inch range at the
present time with the plume expected to shift southeast.
Instability remains on the limited side, and bulk shear is
generally overwhelming or not balanced with the instability.
There is some potential for convection to have more of a balance
of shear and instability further southwest over the next couple of
hours. However, the heavy rain rates on top of already saturated
ground remains the greatest concern with convection. Multiple
Flood Warnings and an embedded flash flood warning is in effect.
The heaviest rain axis over the next 3 hours should be from
Pulaski County east to near Jackson to Paintsville. As the cold
front approaches from the northwest and the shortwave trough moves
across the Great Lakes and then the 500 mb trough axis approaches
from the west tonight and into tomorrow, the axis of heaviest
rain will shift southeast this evening into tonight and eventually
become a bit more progressive.

The heavier rain tonight into early on Monday morning should
generally be from near the Mountain Parkway and points to the
south. The axis of heavier rain tonight should be from the Lake
Cumberland region east northeast near the Hal Rogers parkway and
Ky 80 corridor into Pike County. Thus, the threat for flooding or
flash flooding should increase through the evening in locations
further to the south and southeast not currently in a Flood
Warning or Flash Flood Warning. On top of all that, as the water
from the recent rounds of rain and rain tonight collects into the
larger creeks and area rivers, rivers across the region will
continue to rise or rise again. Some points in the KY basin and
Red River basin are already in flood and rainfall tonight should
lead to rises on the Cumberland with Barbourville and Williamsburg
most probable to reach or exceed flood stage. If rain were to be
linger a bit longer nearer to the VA border and east into the
Sandy than is currently expected, flooding could occur at
Pineville on the Cumberland, Jackson on the North Fk of the KY,
Paintsville on the Levisa Fk Big Sandy, and perhaps Hazard on the
KY.

Rain will taper off from northwest to southeast overnight as the
cold front pushes toward the crest of the Appalachians and then
well southeast of the area during the day on Monday as the 500 mb
trough axis shifts east of the area with height rises expected
from late Monday into Monday night. The threat for additional
flash flooding will diminish as convection diminishes later this
evening, but high water should persist on creeks and streams as
well as area rivers through the night and into Monday. A secondary
front should weaken as it sags into the OH Valley late Tue and
into Tue night, with sfc high pressure nosing into the area.

Behind the boundary on Monday, temperatures will be cooler a few
degrees below normal. Drier air moving into the area should lead
to a somewhat cold night Monday night with deeper northern and
eastern valley locations dipping into the lower 20s.

.LONG TERM...(Tuesday through Sunday)
Issued at 610 PM EST SUN FEB 28 2021

Overall, a fairly uneventful extended is in store. We begin Tuesday
under the influence of high pressure and a colder airmass that moved
in behind the cold front that passed during the short term.
Temperatures Tuesday will run slightly below seasonal normals from
the upper 40s to lower 50s. Models have come to better agreement for
the system impacting the region on Wednesday. An upper level
southern stream wave, initially over the Southern Plains, will be
traveling east, dampening as it does so. It looks to make it near
our area over Wednesday, supporting a low at the surface over the
Deep South. The general consensus is for the upper level wave and
associated surface features to be confined further south, keeping
most of the precip out of our area for the most part. There is still
some guidance suggesting some of this precip could make its way into
portions of our area, especially the southern portions. However, in
general, the trend has been further south and if this trend
continues the PoPs may need to be lowered further or shifted south.

Beyond Wednesday, things continue to look quiet thankfully. After a
brief time of warmer temperatures in the mid 50s Wednesday,
temperatures again cool down to slightly below seasonal norms as we
sit under an area of northwest flow. The flow begins to amplify
traveling towards the end of the period. An upper level low moves
over the Four Corners region by Friday. There is currently decent
agreement in keeping this low moving south as it weakens and travels
east, keeping any associated weather south of our area with it.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1225 AM EST MON MAR 1 2021

Light to moderate rain showers will continue across eastern
Kentucky through out the night, but should begin to finally taper
off between 10 and 12Z this morning. Conditions at the TAF sites
will vary widely, depending on the intensity of any passing rain
showers, and the amount of fog that occurs from time to time. IFR
to VLIFR VSBYs and CIGs will not be out of the question at this
the point. Once the rain begins to taper off early Monday morning,
conditions will steadily improve. We should begin to see MVFR
conditions by sun rise, and VFR conditions from 17Z onward for all
five TAF sites. Winds may pick up a bit during the afternoon from
the northwest at around 10KTs, with gusts to around 15KTs possible
at times. Clouds should steadily scatter out from north to south
through out the morning, giving way to partly cloudy conditions by
the end of the day.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM EST this morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...AR
SHORT TERM...JP
LONG TERM...HAS
AVIATION...AR
Hazardous weather outlook, Feb 28, 11:41 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1141 PM EST Sun Feb 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020745-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1141 PM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST MONDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Rounds of light to moderate rain showers will continue across the
area tonight, before finally tapering off toward dawn. Many
locations will continue to experience flooding overnight, with any
additional rainfall only adding to the ongoing flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Flooding along portions of the Cumberland, Red, and Kentucky
river basins will continue through the early portion of the week.
High water is also expected through Tuesday in the Big Sandy
River basin.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through tonight.

JP/HAS/AR

In the hours before

Local storm report, Mar 1, 1:05 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
105 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     FLASH FLOOD      2 ESE AVAWAM            37.21N 83.25W
03/01/2021                   PERRY              KY   TRAINED SPOTTER

            AVAWAM FIRE DEPARTMENT DISPATCHED IN
            REFERENCE TO A FAMILTY TRAPPED IN THEIR HOME
            BY FLOOD WATERS.

&&

KAS
Local storm report, Mar 1, 1:20 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
120 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLASH FLOOD      1 SSE LIBERTY ROAD      37.90N 83.29W
03/01/2021                   MORGAN             KY   DEPT OF HIGHWAYS

            HIGHWAY 460 SHUTDOWN DUE TO HIGH WATER AT
            MILE MARKER 15.

&&

KAS
Local storm report, Mar 1, 1:52 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
152 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      HELECHAWA               37.76N 83.34W
03/01/2021                   WOLFE              KY   PUBLIC

            EXIT OF MOUNTAIN PARKWAY AT LEE CITY IS
            CLOSED DUE TO FLOODING.

&&

KAS
Local storm report, Mar 1, 1:54 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
154 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      LEE CITY                37.74N 83.34W
02/28/2021                   WOLFE              KY   911 CALL CENTER

            WATER RESCUE.

&&

KAS
Local storm report, Mar 1, 2:02 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
202 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     FLASH FLOOD      MCANDREWS               37.57N 82.27W
03/01/2021                   PIKE               KY   EMERGENCY MNGR

            WATER FLOWING OVER HIGHWAY 199.

&&

KAS
Local storm report, Mar 1, 2:11 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
211 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     FLASH FLOOD      3 NNW KIMPER            37.53N 82.37W
03/01/2021                   PIKE               KY   EMERGENCY MNGR

            HIGHWAY 194 FLOODED BELOW MEATHOUSE.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:13 PM ESTRiver Flood WarningJKLMagoffin11 hr
Feb 28, 7:18 PM ESTSpecial Weather StatementJKLClay, Leslie, Owsley, Perry57 min
Feb 28, 7:49 PM ESTAreal Flood AdvisoryJKLClay, Floyd, Harlan, Knott, Knox, Laurel and 6 more34 min
Feb 28, 8:14 PM ESTAreal Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more3 hr
Feb 28, 8:16 PM ESTSpecial Weather StatementJKLKnott, Pike59 min
Feb 28, 8:17 PM ESTRiver Flood WarningJKLBreathitt56 hr
Feb 28, 8:22 PM ESTAreal Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 8 more3 hr
Feb 28, 8:22 PM ESTRiver Flood WarningJKLClay29 hr
Feb 28, 9:06 PM ESTRiver Flood WarningJKLJohnson61 hr
Feb 28, 9:11 PM ESTSpecial Weather StatementJKLMcCreary, Pulaski, Wayne49 min
Feb 28, 9:20 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne25 min
Feb 28, 9:30 PM ESTSpecial Weather StatementJKLLeslie45 min
Feb 28, 9:55 PM ESTSpecial Weather StatementJKLKnox, Laurel, McCreary, Whitley35 min
Feb 28, 10:02 PM ESTAreal Flood WarningJKLEstill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more9 hr
Feb 28, 10:18 PM ESTFlash Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more4 hr
Feb 28, 10:38 PM ESTSpecial Weather StatementJKLBell, Clay, Knox, Leslie52 min
Feb 28, 10:56 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more4 hr
Feb 28, 11:15 PM ESTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more4 hr
Feb 28, 11:18 PM ESTFlash Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 8 more4 hr
Feb 28, 11:28 PM ESTSpecial Weather StatementJKLHarlan32 min
Mar 1, 2:38 AM ESTAreal Flood WarningJKLBreathitt, Estill, Jackson, Laurel, Lee, Magoffin and 5 more13 hr
Mar 1, 2:43 AM ESTAreal Flood WarningJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike13 hr
Mar 1, 2:48 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Jackson, Knott, Magoffin, Owsley and 1 more13 hr
Mar 1, 2:52 AM ESTAreal Flood WarningJKLBreathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more13 hr
Mar 1, 2:58 AM ESTAreal Flood WarningJKLBell, Clay, Floyd, Harlan, Jackson, Knott and 12 more13 hr
Mar 1, 3:02 AM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 4 more7 hr
Mar 1, 4:14 AM ESTRiver Flood WarningJKLPerry18 hr
Mar 1, 4:14 AM ESTRiver Flood AdvisoryJKLLetcher3 hr
Mar 1, 5:55 AM ESTRiver Flood AdvisoryJKLPike31 hr
Mar 1, 6:10 AM ESTRiver Flood WarningJKLPike17 hr
Mar 1, 6:50 AM ESTRiver Flood WarningJKLLetcher74 min
Mar 1, 8:08 AM ESTRiver Flood AdvisoryJKLLetcher6 hr
Mar 1, 8:18 AM ESTRiver Flood AdvisoryJKLHarlan12 hr
Mar 1, 8:38 AM ESTRiver Flood WarningJKLMagoffin17 hr
Mar 1, 10:05 AM ESTRiver Flood WarningJKLBell12 hr
Mar 1, 2:00 PM ESTAreal Flood WarningJKLMorgan3 hr
Mar 1, 3:38 PM ESTAreal Flood WarningJKLMagoffin, Morgan, Rowan44 hr
Mar 1, 3:59 PM ESTAreal Flood WarningJKLMartin, Pike25 hr
Mar 1, 4:03 PM ESTAreal Flood WarningJKLLeslie, Perry14 days
Mar 1, 5:42 PM ESTAreal Flood WarningJKLBreathitt9 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.